Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 46, NWS Great Falls, MT

July 16, 2011Blaine County, Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 16, 2011, 8:57 PM MDT for Blaine County, Fergus County, Montana. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2011, 8:57 PM MDT (02:57 UTC)
Expired
Jul 16, 2011, 10:00 PM MDT
In force
63 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Blaine County, MT, Fergus County, MT

The radar

The Great Falls radar (KTFX), 175 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 8:59 PM MDTHAIL 1.751 Sse Winifred, MTA FEW GOLF BALL SIZED HAIL STONES...MOSTLY PEA SIZED
Jul 16, 9:15 PM MDTHAIL 14 Ne Winifred, MTHAIL STOPPED 1 INCH OF RAIN AS WELL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
2931 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WUUS55 KTFX 170257
SVRTFX
MTC005-027-170400-
/O.NEW.KTFX.SV.W.0046.110717T0257Z-110717T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
  SOUTH CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1000 PM MDT

* AT 855 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF WINIFRED...MOVING NORTHEAST AT
  25 MPH.

* LOCATIONS IN THE WARNING INCLUDE WINIFRED.

HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH ARE LIKELY
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4736 10929 4751 10956 4797 10908 4787 10887
      4774 10888 4772 10883 4771 10882
TIME...MOT...LOC 0257Z 221DEG 21KT 4752 10937

$$

SUK
2 follow-up statements
781 
WWUS55 KTFX 170321
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
921 PM MDT SAT JUL 16 2011

MTC005-027-170400-
/O.CON.KTFX.SV.W.0046.000000T0000Z-110717T0400Z/
BLAINE MT-FERGUS MT-
921 PM MDT SAT JUL 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR NORTH CENTRAL FERGUS AND SOUTH CENTRAL BLAINE COUNTIES...

AT 918 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED OVER NORTH CENTRAL FERGUS COUNTY...OR 39 MILES NORTH OF
LEWISTOWN...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4750 10910 4764 10942 4797 10908 4787 10887
      4774 10888 4772 10883 4771 10882
TIME...MOT...LOC 0321Z 221DEG 21KT 4763 10923

$$

SUK
922 
WWUS55 KTFX 170355
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
955 PM MDT SAT JUL 16 2011

MTC005-027-170405-
/O.EXP.KTFX.SV.W.0046.000000T0000Z-110717T0400Z/
BLAINE MT-FERGUS MT-
955 PM MDT SAT JUL 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FERGUS AND SOUTH
CENTRAL BLAINE COUNTIES WILL EXPIRE AT 1000 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4750 10910 4764 10942 4797 10908 4787 10887
      4774 10888 4772 10883 4771 10882
TIME...MOT...LOC 0355Z 221DEG 21KT 4778 10903

$$

SUK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:35 PM MDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 16, 5:35 PM MDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MDT SAT JUL 16 2011

...UPDATE TO AVIATION...

.DISCUSSION...

TONIGHT THROUGH MONDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP THIS AFTERNOON AND EVENING AS MOIST AND UNSTABLE
SOUTHWEST FLOW REMAINS OVER THE AREA. BY SUNDAY MORNING...THERE
MAY BE A FEW LINGERING SHOWERS ACROSS THE HI-LINE...THEN HIGH
PRESSURE WILL BRING CLEARING SKIES AND WARMING TEMPERATURES FROM
SOUTH TO NORTH. HOT AND DRY CONDITIONS ARE IN STORE FOR SUNDAY AND
MONDAY WITH HIGHS GENERALLY IN THE 90S ACROSS THE AREA. WINDS WILL
ALSO BE LIGHT. SOME PLACES MAY EVEN REACH THE TRIPLE DIGITS ON
MONDAY...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA OVER
THE PLAINS. MLS

MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE
BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR
REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW
90S.  BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC
SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS
AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT
AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY...
MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY
DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA.
THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE
OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN
GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM.  THE GFS TAKES THE
TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW
PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL
LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO
WELL-DEFINED DRY SOUTHWEST FLOW.  CONFIDENCE IS LOW THAT EITHER
MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT
FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER.  THUS
FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO
SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND
SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE
ROCKY MTN FRONT.  TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW
NORMAL INTO THE WEEKEND.   WARANAUSKAS

&&

.AVIATION...
UPDATED 2335Z.
VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. SCATTERED SHOWERS
AND THUNDERSTORMS WILL SLOWLY MOVE ACROSS MUCH OF THE AREA OVER THE
NEXT FEW HOURS BEFORE DISSIPATING AFTER SUNSET. CB GROUPS IN TAFS
WITHOUT ANY MENTION OF TS REPRESENT A LOWER CONFIDENCE OF A VCTS OR
TS AFFECTING METARS. MVFR AND IFR CONDITIONS WILL BE POSSIBLE IN OR
NEAR THUNDERSTORMS. DRYING AND WARMING CONDITIONS ARE EXPECTED FOR
SUNDAY WITH A SIGNIFICANTLY REDUCED CHANCE FOR SHOWERS AND
THUNDERSTORMS. SUK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  91  59  97 /  40  10  10  10
CTB  53  86  55  93 /  60  20  10  10
HLN  55  93  59  97 /  40  10  10  10
BZN  51  92  55  94 /  20  10  10  10
WEY  40  80  44  79 /  10  10  10  30
DLN  49  87  53  91 /  20  10  10  10
HVR  57  91  62  99 /  50  10  10  10
LWT  54  90  59  93 /  20  10  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:53 AM MDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 AM MDT SAT JUL 16 2011

MTZ008>015-044>055-171200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
553 AM MDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY
EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL
HAIL...AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY
OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREAT FALLS.

In the hours before

Local storm report, Jul 16, 4:57 PM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 WNW WINIFRED          47.59N 109.48W
07/16/2011  M1.00 INCH       FERGUS             MT   TRAINED SPOTTER

            DIME AND QUARTER SIZED HAIL. 0.3 TO 0.4 INCHES OF
            RAINFALL ESTIMATED.

&&

NJL
Special weather statement, Jul 16, 6:04 PM MDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
604 PM MDT SAT JUL 16 2011

MTZ047-170045-
BLAINE MT-
604 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLAINE COUNTY UNTIL 645
PM MDT...

AT 603 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYS...OR 48 MILES SOUTHEAST OF CHINOOK...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   LODGE POLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4821 10842 4804 10842 4797 10849 4798 10860
      4793 10862 4792 10863 4799 10880 4843 10845
      4841 10840 4822 10840
TIME...MOT...LOC 0005Z 207DEG 34KT 4803 10863

SUK
Special weather statement, Jul 16, 7:59 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT SAT JUL 16 2011

MTZ051-170245-
FERGUS MT-
759 PM MDT SAT JUL 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS COUNTY UNTIL
845 PM MDT...

AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF WINIFRED TO 5 MILES SOUTHEAST OF DENTON...AND MOVING NORTHEAST AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   SUFFOLK...
   WINIFRED...

LAT...LON 4776 10909 4739 10937 4722 10988 4723 10998
      4759 10978
TIME...MOT...LOC 0159Z 219DEG 14KT 4748 10955 4727 10987

SUK
Local storm report, Jul 16, 8:02 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     1 NW HEART BUTTE        48.30N 112.85W
07/16/2011                   GLACIER            MT   CO-OP OBSERVER

            AWNING BLOWN OFF OF HOUSE.

&&

NJL
Local storm report, Jul 16, 8:49 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND GST     CUT BANK                48.63N 112.33W
07/16/2011  M70 MPH          GLACIER            MT   PUBLIC

            WIND GUSTS OF 60 TO 70 MPH ESTIMATED.

&&

NJL
Local storm report, Jul 16, 8:50 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
850 PM MDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     3 SW CUT BANK           48.61N 112.38W
07/16/2011  M70 MPH          GLACIER            MT   ASOS

            WIND GUST OF 70 MPH MEASURED AT CUT BANK AIRPORT.

&&

NJL

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:04 PM MDTSpecial Weather StatementTFXBlaine41 min
Jul 16, 7:59 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 16, 8:17 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus43 min
Jul 16, 8:36 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau54 min
Jul 16, 8:44 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole46 min
Jul 17, 12:45 AM MDTSevere Thunderstorm WarningTFXBlaine30 min
Jul 17, 12:51 AM MDTSevere Thunderstorm WarningTFXBlaine39 min
Jul 17, 1:29 AM MDTSevere Thunderstorm WarningTFXBlaine16 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.